Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boolean powers: direct decomposition and isomorphism types

Authors: Kenneth Hickin and J. M. Plotkin
Journal: Trans. Amer. Math. Soc. 265 (1981), 607-621
MSC: Primary 08A99; Secondary 06E99, 20E15
MathSciNet review: 610969
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We determine properties of Boolean powers of groups and other algebraic structures, and we generalize Jónsson's theorem on Boolean powers of centerless, directly indecomposable groups. We show that every nonabelian, finitely generated group has $ {2^{{\aleph _0}}}$ nonisomorphic countable Boolean, and hence subcartesian, powers. We show that nonabelian groups $ G$ such that either (i) $ G$ is not the central product of two nonabelian groups or (ii) every pair of nontrivial normal subgroups of $ G$ intersect nontrivially yield nonisomorphic Boolean powers with respect to nonisomorphic Boolean algebras.

References [Enhancements On Off] (What's this?)

  • [1] J. T. Baldwin and J. Saxl, Logical stability in group theory, J. Austral. Math. Soc. Ser. A 21 (1976), 267-276. MR 0407151 (53:10934)
  • [2] O. V. Belegradek, On unstable theories of groups, Izv. Vysš. Učebn. Zaved. Matematika 22 (8) (1978), 41-44. MR 595391 (82f:03027)
  • [3] J. M. G. Fell and A. Tarski, On algebras whose factor algebras are Boolean, Pacific J. Math. 2 (1952), 297-318. MR 0049172 (14:130a)
  • [4] B. Jónsson, On isomorphism types of groups and other algebraic systems, Math. Scand. 5 (1957), 224-229. MR 0108453 (21:7169)
  • [5] B. Jónsson and A. Tarski, Direct decompositions of finite algebraic systems, Notre Dame Math. Lectures, no. 5, Notre Dame, Ind., 1947. MR 0020543 (8:560b)
  • [6] J. Lawrence, A note on Boolean powers of groups (preprint). MR 614869 (82f:06023)
  • [7] S. Shelah, Why there are many nonisomorphic models for unsuperstable theories, Proc. Internat. Congr. Math., Vancouver, 1974, pp. 259-263. MR 0422015 (54:10008)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08A99, 06E99, 20E15

Retrieve articles in all journals with MSC: 08A99, 06E99, 20E15

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society